In light of the latest study results regarding Tredaptive, plus the results from the AIM-HIGH study last year, I'm thinking of stopping my Niacin regimen. I'm a 61-year old woman; meds are Lotrel 5/20, Spirolactone 25 mg 4x/wk, 81 mg aspirin daily, 20 mg Zocor and 50 mcg Synthroid, weight 105, 5'2" tall, no history of heart issues, just risk factors. Family history is a sister with CAD (due to a sedentary lifestyle and poor eating habits, polar opposite of mine). Last December my doctor increased my Zocor from 10 to 20 mg, and added OTC Slo Niacin 500 mg to my regimen. My last NMR was much improved: Total Cholesterol 183, LDL-C 85, Triglycerides 28 (never had a problem with high TRI), LDL-P 603, Small LDL-P less than 90, LDL Size 21.3, HDL 92. Since I started the Niacin at the same time the doctor increased my Zocor, I'm not sure how much the improvement was due to the Niacin and/or the increased Zocor. The doctor said I could go off my Niacin and retest in 3 months; if my LDL-P gets worse, he wants me to go back on the Niacin which is fine with my as I know LDL-P is very important. But if only the HDL is affected and all other numbers remain good, I'd rather not go back on it. I know that 500 mg is not a high dose of Niacin. What would you recommend?
The verdict is still out on whether niacin adds much to a lipid regimen. Trials have had somewhat conflicting results. Your HDL is high at 92, your triglycerides are low, and you are not maxed out on a statin. I'm not sure niacin is doing much for you. Your HDL and triglycerides look fine, and your LDL looks great for someone who doesn't have known coronary disease or diabetes. If you want to go off the niacin I think that's fine. The stroke risk seen in AIM-HIGH requires further study, so if you don't want to take the risk that niacin may increase stroke risk, go ahead and stop it after discussion with your physician. Best of luck!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.